New York, 2012

High Wind in New York, October 29 to 30, 2012

October 29 to 30, 2012 · NWS BGM · 4 events in 4 counties and zones

Hurricane Sandy brought high winds to the Catskills and central NY beginning Monday afternoon and lasting into until early Tuesday morning. The winds peaked in the Catskills in the late evening and during the early morning hours Tuesday in central NY.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.3 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Hurricane Sandy brought high winds to the Catskills and central NY beginning Monday afternoon and lasting into until early Tuesday morning. The winds peaked in the Catskills in the late evening and during the early morning hours Tuesday in central NY. Sustained winds reached between 30 and 40 mph in most areas with frequent gusts to 50 mph in central NY and to 60 mph in the Catskills. Peak wind gusts ranged generally between 45 and 65 mph in central NY and to 70 mph in the Catskills. Hardest hit in the WFO Binghamton forecast area was Sullivan County which had widespread power outages from numerous trees and power lines down. During the height of the storm, 34,000 customers were without power in Sullivan County. Many residents remained without power for several days after the storm hit. Across the southern tier of NY and Finger Lakes, damage was more sporadic as winds were not as strong. Approximately, 10,000 customers were without power in these areas after the storm hit with most people seeing power restored in less than a day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Oct 29, 2:18 PM EST, 42 minutes earlier.

Area forecast discussion, Oct 29, 2:18 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
318 PM EDT MON OCT 29 2012

.SYNOPSIS...
HURRICANE SANDY WILL MAKE LANDFALL THIS EVENING ON THE NEW JERSEY
COAST...WHILE MORPHING INTO AN INTENSE LOW PRESSURE SYSTEM. WINDS
WILL REMAIN STRONG THROUGH TUESDAY AFTERNOON WITH WIDESPREAD POWER
OUTAGES EXPECTED FOR MOST OF THE REGION. WINDS WILL DIMINISH LATE
TUESDAY AFTERNOON. RAIN WILL CONTINUE THIS EVENING AND COULD BE
HEAVY AT TIMES INTO TONIGHT. THE LARGE LOW PRESSURE SYSTEM WILL
GRADUALLY WEAKEN TUESDAY THROUGH THURSDAY...YET WILL ALSO PERSIST
IN OUR VICINITY TO CAUSE UNSETTLED CHILLY WEATHER.

&&

.NEAR TERM /THROUGH TUESDAY/...
315 PM UPDATE...
HURRICANE SANDY IS NOW AT 940MB ABOUT 100 MILES SOUTHEAST OF
ATLANTIC CITY, NJ. BASED ON KDIX RADAR OUT OF FORT DIX SHE IS
MAKING STEADY PROGRESS TO THE NORTHWEST. WINDS ARE GUSTING UPWARDS
OF 50-55KTS ON LONG ISLAND. CLOSER TO THE CWA, WINDS ARE GUSTING
CLOSE TO AND ABV 30KTS WITH POWER OUTAGES STARTING NOW IN DELAWARE
AND SULLIVAN CNTYS. EXPECT STRONG WIND GUSTS WL OVRSPRD THE CWA
THRU THE NIGHT...PEAKING ARND OR JUST AFT MIDNIGHT. HIGHER TERRAIN
AREAS ACRS THE CATSKILLS AND CNTRL SRN TIER ALONG WITH STEUBEN
CNTY WL LKLY SEE GUSTS UPWARDS OF 60 MPH LATER TONIGHT. AREAS ACRS
THE POCONOS WL GUST UP TO 70 MPH AT TIMES OVR FAR SRN LUZERNE AND
PIKE CNTYS. WIDESPREAD POWER OUTAGES EXPECTED BY MRNG.

AREA OF RAIN HAS MVD INTO SRN HALF OF CWA AS OF 19Z AND WL CONTINUE
TONIGHT. AS IT STANDS NOW WINDS WL BE OUT OF THE NORTH EARLY ON BFR
SHIFTING ARND TO THE SE AT 850MB. 6-HRLY QPF AMNTS PROGGED TO BE
ARND OR JUST BLO 0.50 INCHES BY 06Z FM THE SUSQUEHANNA REGION NORTH INTO
THE FINGER LKS/MOHAWK VLY. AS THESE WINDS SHIFT ARND TO A SERLY
DIRECTION, 6-HRLY AMNTS ARND ONE INCH CAN BE EXPECTED ON THE
WINDWARD SIDE OF THE CATS/POCONOS. AFTR WINDS GO SERLY, RAIN WL LKLY
DIMINISH DUE TO DOWNSLOPING/SHADOWING EFFECTS ACRS MAJORITY OF THE
CWA WITH 0.50-1.00 INCHES OVR THE CNTRL SRN TIER. THESE AREAS WL BE
MOST LKLY TO SEE FLASH FLOODING DUE TO SIGNIFICANT RAINFALL BUTTING
UP AGAINST THE HIGHER TERRAIN. MANY STREAMS AND CREEKS MAY SEE RAPID
RISES IN THESE REGIONS. STREET FLOODING CAN BE EXPECTED DUE TO STORM
DRAINS CLOGGED BY FALLEN LEAVES.

STORM TOTAL RAINFALL THROUGH TUESDAY HAS NOT CHANGED DUE TO THE BULK
OF THE RAIN BEING CONFINED TO THE SOUTH. ACRS THE SRN AND WRN CWA
TOTAL QPF WILL BE ON THE ORDER OF 2-3.5 INCHES. CNTRL SXNS OF THE FA
CAN EXPECT SOMEWHERE BTWN 1-2 INCHES. THESE AMNTS ARE NOT
ANTICIPATED TO CAUSE MUCH MORE THAN MINOR RVR FLOODING. ALL
HEADLINES WL RMN AS IS. HIGH WIND WARNING EXPIRING TUESDAY AFTERNOON
AT 5PM WITH FLOOD WATCH EXPIRING AT 8 PM.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
VERTICALLY STACKED YET FILLING LOW PRESSURE...THE LEFTOVERS OF
SANDY...WILL STILL HAUNT US THROUGH HALLOWEEN INTO THURSDAY.
HOWEVER...IMPACTS WILL BE GREATLY DIMINISHED COMPARED TO THE NEAR
TERM PERIOD. CHILLY UNSETTLED SHOWERY WEATHER...BUT NOTHING HEAVY
AND WITH MUCH LIGHTER WINDS.

THERE IS GOOD MODEL CONSENSUS THAT THE LOW PRESSURE CENTER WILL
WOBBLE FROM CENTRAL PA TUESDAY NIGHT...TO LAKE ONTARIO BY
WEDNESDAY EVENING. HOWEVER...NAM IS A BIT COLDER WITH SUB-540 DM
1000-500MB THICKNESS LIFTING THROUGH THE AREA WEDNESDAY MORNING.
REGARDLESS...925MB TEMPERATURES EVEN IN THE NAM STAY ABOVE ZERO
CELSIUS FOR OUR CWA...AND THUS NOT EXPECTING SNOW TO MIX IN WITH
THE RAIN SHOWERS /UNLIKE POINTS FARTHER SOUTHWEST WHERE IT WILL BE
COLD ENOUGH/.

LOW PRESSURE CONTINUES TO FILL WHILE LIFTING FARTHER NORTH ON
THURSDAY TO NEAR MONTREAL. HOWEVER...THE LARGE AREA OF DEEP
MOISTURE ASSOCIATED WITH THE UPPER LOW COVERING THE ENTIRE
REGION...WILL MAINTAIN SOLID CLOUDS AND COOL TEMPERATURES. SPOKES
OF VORTICITY ROTATING AROUND THE LOW WILL ENSURE LIKELIHOOD OF
MORE SHOWERS...ESPECIALLY CENTRAL NY TO TWIN TIERS.

DEEP MOISTURE/SOLID CLOUDS THROUGH THE PERIOD...COMPELLED ME TO
GENERALLY DAMPEN THE DIURNAL RANGE COMPARED TO MODELS...THAT IS
COOLER THAN GUIDANCE BY DAY...AND JUST A TOUCH MILDER BY NIGHT.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
315 PM UPDATE...
AT THE START OF THE EXTENDED...BROAD UPPER CYCLONIC FLOW WILL
PREVAIL ACROSS THE REGION AS THE REMNANT HURRICANE SANDY CIRCULATION
MIGRATES OVER THE NORTHEASTERN US. BY LATE WEEK...ABNORMALLY
STRONG UPPER-LEVEL HIGH PRESSURE CENTERED JUST EAST OF LABRADOR WILL
FINALLY BEGIN TO BREAK DOWN AS STRONG UPPER DISTURBANCE MOVES INTO
NORTHERN HUDSON BAY. THE ARRIVAL OF THIS SYSTEM WILL FINALLY PROVIDE
ENOUGH MOMENTUM TO BEGIN SHIFTING THE REMNANT UPPER LOW OFF TO THE
EAST. AS THIS FEATURE BEGINS TO EXIT TOWARDS THE NORTHEAST...COLD
AIR ADVECTION WILL FOLLOW IN ITS WAKE WITH BOTH GFS AND ECMWF MODELS
SUGGESTING 850-MB TEMPS FALLING TO NEAR -4C BY FRI. COOL NORTHWEST
FLOW WILL CONTINUE WELL INTO FRI NGT/EARLY SAT WHERE 850-MB TEMPS
ARE THEN FORECAST TO FALL EVEN FURTHER (NEAR -8C PER THE LATEST
GFS). WHILE THESE TEMPS WOULD FAVOR POTENTIAL SNOW...LATEST GFS
BUFKIT SOUNDINGS SUGGEST SUBSTANTIAL DRYING WILL OCCUR IN THE
CRITICAL SNOW GROWTH (-10 TO -20C) LAYER. DESPITE THIS...STILL
CANNOT RULE OUT A FEW SNOWFLAKES HOWEVER BULK OF PRECIP THROUGH
MIDDAY SATURDAY WILL LIKELY REMAIN IN THE FORM OF RAIN. UPPER
RIDGING IN ADVANCE OF THE NEXT NORTHERN PLAINS DISTURBANCE WILL MOVE
OVER THE AREA AS EARLY AS SAT NIGHT/EARLY SUN...WITH THE ARRIVAL OF
THIS WILL FINALLY ALLOWING FOR SOME DRYING TOWARDS THE CONCLUSION OF
THE WEEKEND. IN GENERAL...TEMPS WILL RANGE IN THE LOW TO MID 40S FOR
DAYTIME HIGHS WITH OVERNIGHT LOWS EASILY FALLING INTO THE LOWER TO
MIDDLE 30S THROUGH EARLY SUN. TEMPS SHOULD BEGIN REBOUNDING BY LATE
SUN/MON AS HEIGHTS BUILD ALOFT AND WARM AIR ADVECTION INCREASES OVER
THE AREA.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
12Z UPDATE...
TAF PERIOD DOMINATED BY APPROACH OF HURRICANE-NOREASTER HYBRID.
FIRST...AHEAD OF THAT SYSTEM...A WEAK FRONT MADE ITS WAY TO KSYR-
KITH-KELM AND LOW LEVEL MOISTURE IS TRAPPED UNDER THE MINOR
FRONTAL INVERSION FOR IFR OR WORSE CIGS. INCREASING FLOW AND
ERODING FRONTAL INVERSION WILL ALLOW THE LOWEST CIG TO LIFT AND/OR
SCATTER OUT...BUT AT MINIMUM A LOW END MVFR CIG SHOULD PERSIST.
ALSO...WITH FLOW GOING DOWN CAYUGA LAKE...LOW CIG WILL MAINTAIN
ITSELF INITIALLY BUT THERE IS UNCERTAINTY HOW LONG IT WILL
LAST...WITH A MID MORNING LIFT INTO LOW END MVFR CONSIDERED MOST
LIKELY.

THE HURRICANE SANDY-NOREASTER HYBRID WILL MAKE ITS ENTRANCE
TODAY...WITH LANDFALL OCCURRING IN NJ LATE AFTERNOON/EARLY EVENING
BUT IMPACTS FELT WELL AHEAD OF IT INCLUDING FOR OUR TERMINALS.
NORTHERLY WINDS INCREASE SIGNIFICANTLY DURING THE LATE MORNING
THROUGH AFTERNOON SUSTAINED 20-30 KTS AND GUSTS 30-40 KTS. PERIODS
OF MODERATE RAIN WILL SPREAD ACROSS THE TERMINALS DURING THE
AFTERNOON RESULTING IN SOME IFR. STRONGEST GUSTS OF 40-50 KTS ARE
EXPECTED 00Z-12Z TUESDAY WHEN LOW LEVELS BECOME MORE UNSTABLE AND
CAPABLE OF MIXING DOWN HIGHER SPEEDS...WITH DIRECTION VEERING
NORTHEAST TO EAST. IT IS CONCEIVABLE THAT GUSTS AT A FEW TERMINALS COULD
EXCEED 50 KTS AT TIMES.

OUTLOOK...

TUE...MVFR/IFR IN RAIN AND FOG. WINDS STILL GUSTY BUT DIMINISHING.

WED/THU...MVFR IN SHRA.

FRI...MVFR IN -SHRA MAINLY ACRS CNTRL NY.

&&

.HYDROLOGY...
FLOOD WATCH CONTINUES FOR NE PA...AND OUR NY COUNTIES BELOW THE
THRUWAY.

GIVEN THE LIKELY PATH OF SANDY THROUGH NJ/SRN PA DURG ITS STGST
PHASE THIS EVE...THE HEAVIEST RAIN (6-10") SHOULD STAY S OF OUR
FCST AREA...ALTHOUGH POINT TOTALS OF 3-5" ARE CERTAINLY PSBL WITH
EXPECTED TERRAIN ENHANCEMENT FOR SOME AREAS.

BOTTOM LN...WE'RE PROBABLY LOOKING AT MINOR RIVER FLOODING FOR CERTAIN
PTS...AND PERHAPS ISOLD FLASH FLOODING. FOR FURTHER
DETAILS...REFER TO THE NEAR-TERM SECTION ABV.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...HIGH WIND WARNING UNTIL 5 PM EDT TUESDAY FOR PAZ038>040-043-
     044-047-048-072.
     FLOOD WATCH THROUGH TUESDAY EVENING FOR PAZ038>040-043-044-047-
     048-072.
NY...HIGH WIND WARNING UNTIL 5 PM EDT TUESDAY FOR NYZ009-015>018-
     022>025-036-037-044>046-055>057-062.
     FLOOD WATCH THROUGH TUESDAY EVENING FOR NYZ015>017-022>025-
     044>046-055>057-062.

&&

SYNOPSIS...PVN
NEAR TERM...PVN
SHORT TERM...PVN
LONG TERM...CMG
AVIATION...MDP
HYDROLOGY...
Hazardous weather outlook, Oct 29, 9:23 AM EST, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1023 AM EDT MON OCT 29 2012

NYZ015>017-022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-
072-301430-
YATES-SENECA-SOUTHERN CAYUGA-STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-
CORTLAND-CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
1023 AM EDT MON OCT 29 2012

...FLOOD WATCH IN EFFECT THROUGH TUESDAY EVENING...
...HIGH WIND WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 5 PM EDT
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   HIGH WIND WARNING.

HAZARDOUS WEATHER IS NOT EXPECTED WEDNESDAY TO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON TO
TUESDAY.

NYZ009-018-036-037-301430-
NORTHERN ONEIDA-ONONDAGA-MADISON-SOUTHERN ONEIDA-
1023 AM EDT MON OCT 29 2012

...HIGH WIND WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 5 PM EDT
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

HAZARDOUS WEATHER IS NOT EXPECTED WEDNESDAY TO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON TO
TUESDAY.

TAC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Chemung

When
October 29, 3:00 PM EST to October 30, 3:00 AM EST
Where
Chemung forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
42.141, -76.760 (the zone’s center; the record gives no point)

High winds from Hurricane Sandy affected the county beginning in the afternoon of Tuesday the 29th and last into the overnight hours of Tuesday the 30th. Peak sustained winds at the Elmira-Corning airport were 40 mph with a peak wind gust measured at 63 mph. The winds tore an awning off a business in downtown Elmira and knocked down trees and power lines across parts of the county. A total of 1500 customers were without power during the height of the storm. Power was restored within a day.

High Wind, Sullivan

When
October 29, 4:00 PM EST to October 30, 3:00 AM EST
Where
Sullivan forecast zone
Measured
70 kt (81 mph) estimated gust
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
41.716, -74.768 (the zone’s center; the record gives no point)

High winds developed during the afternoon hours on Monday 29th and lasted into early morning hours on Tuesday the 30th from Hurricane Sandy. The high winds knocked downed numerous trees and power lines county-wide. Many of the trees were blocking roads hampering efforts to restore power. Peak sustained winds were estimated between 40 and 50 with peak wind gusts estimated at 80 mph mainly over the southernt part of the county. During the height of the storm late in the evening, there were an estimated 43,000 customers without power. It took up to a week for power to be fully restored across the the county.

High Wind, Delaware

When
October 29, 6:00 PM EST to October 30, 3:00 AM EST
Where
Delaware forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
42.198, -74.966 (the zone’s center; the record gives no point)

High winds developed during the early evening hours on Monday 29th and lasted into early morning hours on Tuesday the 30th from Hurricane Sandy. The high winds knocked downed trees and power lines across parts of the county. Peak sustained winds were estimated between 30 and 40 with peak wind gusts estimated at 60 mph. During the height of the storm late in the evening, there were an estimated 2,000 customers without power.

High Wind, Steuben

When
October 29, 7:30 PM EST to October 30, 3:00 AM EST
Where
Steuben forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
42.268, -77.384 (the zone’s center; the record gives no point)

High winds from Hurricane Sandy affected the county beginning in the early evening of Tuesday the 29th and last into the overnight hours of Tuesday the 30th. Peak sustained winds at the Elmira-Corning airport were 40 mph with a peak wind gust measured at 63 mph. There was severe damage at a marina at the head of the Lake on Keuka. The winds also knocked down trees and power lines across parts of the county. A total of 5000 customers were without power during the height of the storm. Most of the outages were in the eastern part of the county. Power was restored within a day for most residents.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411597, 411599, 411600, 411598.